Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 201, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2021, 4:56 PM EDT for Anne Arundel County, Prince George's County, Maryland. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 9, 2021, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Prince George's County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:10 PM EDT | TSTM WND DMG | 1 E Londontowne, MD | DOWNED TREE INTO A FENCE NEAR THE INTERSECTION OF BISHOP ROAD AND LONDONTOWN ROAD IN EDGEWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WUUS51 KLWX 092056
SVRLWX
MDC003-033-092145-
/O.NEW.KLWX.SV.W.0201.210709T2056Z-210709T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
456 PM EDT Fri Jul 9 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Central Anne Arundel County in central Maryland...
East central Prince Georges County in central Maryland...
* Until 545 PM EDT.
* At 456 PM EDT, severe thunderstorms were located along a line
extending from near Parole to Kettering, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Bowie, Annapolis, Crofton, Largo, Mayo, Shady Side, Deale, Naval
Academy, Upper Marlboro, Severn River, South River, Rhode River,
Severna Park, Arnold, Parole, Kettering, Mitchellville, Lake Arbor,
Woodmore and Londontowne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 7645 3877 7650 3883 7685 3895 7682
3900 7670 3909 7661 3901 7637
TIME...MOT...LOC 2056Z 271DEG 16KT 3899 7660 3887 7677
HAIL...<.75IN
WIND...60MPH
$$
ADS2 follow-up statements
208
WWUS51 KLWX 092117
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
517 PM EDT Fri Jul 9 2021
MDC033-092127-
/O.CAN.KLWX.SV.W.0201.000000T0000Z-210709T2145Z/
Prince Georges MD-
517 PM EDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PRINCE GEORGES
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3896 7645 3877 7650 3880 7671 3895 7664
3894 7657 3902 7652 3899 7640
TIME...MOT...LOC 2117Z 275DEG 16KT 3898 7649 3881 7666
$$
MDC003-092145-
/O.CON.KLWX.SV.W.0201.000000T0000Z-210709T2145Z/
Anne Arundel MD-
517 PM EDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN ANNE ARUNDEL COUNTY...
At 517 PM EDT, severe thunderstorms were located along a line
extending from Naval Academy to near Upper Marlboro, moving east at
20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Annapolis, Mayo, Shady Side, Deale, Naval Academy, Rhode River,
Severn River, South River, Arnold, Parole, Londontowne, Edgewater,
Riva, Galesville, Highland Beach, Harwood, Hillsmere Shores, West
River, Lothian and Davidsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 7645 3877 7650 3880 7671 3895 7664
3894 7657 3902 7652 3899 7640
TIME...MOT...LOC 2117Z 275DEG 16KT 3898 7649 3881 7666
HAIL...<.75IN
WIND...60MPH
$$
ADS998
WWUS51 KLWX 092143
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
543 PM EDT Fri Jul 9 2021
MDC003-092152-
/O.EXP.KLWX.SV.W.0201.000000T0000Z-210709T2145Z/
Anne Arundel MD-
543 PM EDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANNE ARUNDEL
COUNTY WILL EXPIRE AT 545 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3896 7645 3877 7650 3880 7671 3895 7664
3894 7657 3902 7652 3899 7640
TIME...MOT...LOC 2142Z 271DEG 16KT 3898 7637 3881 7654
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Jul 9 2021
.SYNOPSIS...
A cold front will cross the region tonight. The front will stall
south of the region Saturday, then push back north late Saturday
night and Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Cold front is pushing southeastward across the upper Ohio Valley
at present as Elsa is now well off to our northeast. This front
will be the main player in the next 24 hours, as it first sparks
some showers and potentially gusty storms through this evening,
then ushers in what will be nearly the nicest air mass we can
hope for this late into July. CAPE is significant though shear
is limited, but enough instability appears present to produce at
least some marginally severe storms over the next few hours,
though development has been rather slow thus far. For now will
leave forecast with scattered storms, possibly severe. Again,
CAPE and DCAPE suggest main threat is damaging winds, though
can't rule out some small hail and heavy rain.
Air mass will dry out significantly behind the front overnight,
with dew points dropping towards the 50s. Some patchy fog could
form across western areas where lighter winds prevail, but
elsewhere, fog is not expected. Lows in the 50s and 60s.
Saturday looks mostly great, with Canadian air mass providing
low dew points (for July 10th, at least) and warm temperatures
into the 80s. There will be some high clouds, especially in the
afternoon, but sun should have no trouble getting through them.
Late in the day, warm front starting to move back north may
result in increasing lower clouds and maybe even a shower across
the lower Shenandoah Valley, but odds are low.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front pushes back north across the region Saturday night
into Sunday morning. Dew points will return to more seasonable
levels as the front lifts north, lows will stay a bit warmer
than tonight, and there could be a stray shower. More
significant storms are possible later in the day Sunday into
Sunday evening as daytime heating interacts with the retreating
boundary, with greatest threat looking like it will be north
and west of the DC metro area, across western MD and eastern WV.
Highs will be into the upper 80s and heat indices back into the
90s. Storms should die out in the evening as heating and
forcing wanes, with lows in the 70s common.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Bermuda high pressure to our east should suppress any large
scale features from intruding into the region for the beginning
of the workweek. We'll continue the chance for afternoon showers
and thunderstorms to form daily with day time heating induced
enhancement. For Monday and Tuesday, most discrete features
should stay in our NW zones as the high approaches closer to our
southeastern areas. Instability parameters remain marginal at
this time with the chance for some typical high CAPE, low shear
storms to form.
High begins to shift further south and east for the middle of
the work week, allowing a feature associated with an upper level
trough to our NW to drop down and maybe bring a little more
organization for convective potential for the end of the
extended period. The entire extended remains hot and humid with
winds aloft remaining relatively out of the south.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR should prevail through Sunday night. Main threat today into
this evening will be scattered thunderstorms, which could result
in reduced cigs/vsby briefly along with gusts possibly above 30
knots. After that, next significant risk will be Sunday
afternoon, with more scattered storms.
VFR conditions expected Monday and Tuesday with only instances
of sub-VFR conditions with any impending showers/storms that
pass over the terminals in the afternoon and evening.
&&
.MARINE...
Special Marine Warnings may be necessary this afternoon into
this evening as scattered thunderstorms move towards the waters.
Late tonight, a cold front will bring marginal SCA conditions
due to northerly channeling down the bay. Winds diminish
Saturday morning and probably stay light until after a warm
front lifts back north on Sunday, with southerly channeling
resuming then. SMW's will again be possible with any storms
later Sunday into Sunday evening as well.
SCA criteria possible Monday and Tuesday with southerly gusts
nearing threshold. SMW's possible as well with any approaching
strong showers or thunderstorms that cross the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 10 AM EDT Saturday for
ANZ533-534-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADMHazardous weather outlook, Jul 9, 1:09 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 109 PM EDT Fri Jul 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-101715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered severe storms are possible this afternoon and evening. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening, and again for Sunday and Monday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-101715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Scattered severe storms are possible this afternoon and evening, mainly near Interstate 95. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday and Monday. MDZ001-501-502-VAZ503-504-WVZ501>506-101715- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 109 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight severe storm threat for Sunday and Monday. Scattered severe storms are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday and Monday.
In the hours before
Local storm report, Jul 9, 1:35 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TROPICAL STORM 2 SE PATUXENT RIVER NAS 38.26N 76.40W
07/08/2021 ST. MARYS MD TRAINED SPOTTER
LARGE TREE SPLIT ON LONG LANE NEAR WEATHERBY LANE.
&&
EVENT NUMBER LWX2104727
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:31 PM EDT | Tornado Warning | LWX | Saint Mary's | 29 min |
| Jul 8, 11:13 PM EDT | Flash Flood Warning | LWX | Saint Mary's | 76 min |
| Jul 8, 11:13 PM EDT | Tornado Warning | LWX | Calvert, Saint Mary's | 17 min |
| Jul 9, 12:40 AM EDT | Coastal Flood Warning | LWX | Saint Mary's | 2 hr |
| Jul 9, 12:47 AM EDT | Coastal Flood Advisory | LWX | Charles | 2 hr |
| Jul 9, 5:02 PM EDT | Areal Flood Warning | LWX | Prince George's | 3 hr |
| Jul 9, 5:30 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's | 45 min |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 51 min |
| Jul 9, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 57 min |
| Jul 9, 6:17 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 31 min |
| Jul 9, 6:19 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 41 min |
| Jul 9, 6:43 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 32 min |
| Jul 9, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 50 min |
| Jul 9, 7:05 PM EDT | Areal Flood Warning | LWX | Calvert, Charles, Prince George's | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.